North Dakota, 2012

Extreme Cold in North Dakota, February 11, 2012

February 11, 2012 · NWS BIS · 8 events in 8 counties and zones

Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota for the second night in a row.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota for the second night in a row.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 10, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 10, 11:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CST FRI FEB 10 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A 1045MB SURFACE HIGH
PRESSURE EXTENDING FROM SOUTHEASTERN SASKATCHEWAN INTO CENTRAL NORTH
DAKOTA. CROSS SECTIONS SHOW LARGE SCALE SUBSIDENCE ALOFT DOMINATES
THROUGH SATURDAY NIGHT. THUS CURRENT FORECAST LOOKS GOOD WITH CLEAR
SKIES AND FRIGID TEMPERATURES REST OF TONIGHT. MINOR TWEAKS TO HOURLY
TEMPS/DEWPOINTS BASED ON LATEST OBSERVATIONS. CURRENT EXTREME COLD
WARNING THROUGH LATE SATURDAY MORNING ALSO LOOKS ON TRACK.

&&

.AVIATION...ARCTIC HIGH PRESSURE WILL MAINTAIN CLEAR SKIES/VFR
CIGS AND VISIBILITIES OVER ALL TERMINALS TONIGHT THROUGH SATURDAY
AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXTREME COLD WARNING UNTIL 10 AM CST SATURDAY FOR NDZ002>005-012-
013-023-025.

&&

SHORT TERM...KS
AVIATION...NH
Hazardous weather outlook, Feb 10, 6:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CST FRI FEB 10 2012

NDZ001-009>011-017>022-031>037-040>048-050-051-121200-
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
654 PM CST FRI FEB 10 2012 /554 PM MST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-012-013-023-025-121200-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
654 PM CST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

AN EXTREME COLD WARNING IS IN EFFECT FRIDAY NIGHT THROUGH LATE
SATURDAY MORNING. WIND CHILL TEMPERATURES BETWEEN 30 BELOW AND 40
BELOW ZERO ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA/NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Burke

When
February 11, 12:00 AM CST to 7:00 AM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Renville

When
February 11, 12:00 AM CST to 7:00 AM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wells

When
February 11, 12:00 AM CST to 7:00 AM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Foster

When
February 11, 12:00 AM CST to 7:00 AM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bottineau

When
February 11, 12:00 AM CST to 9:00 AM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Rolette

When
February 11, 12:00 AM CST to 9:00 AM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McHenry

When
February 11, 12:00 AM CST to 9:00 AM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pierce

When
February 11, 12:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358521, 358522, 358523, 358524, 358525, 358526, 358527, 358528.